Colorado, 2007

Heavy Rain in Colorado, July 19, 2007

July 19, 2007 · NWS GJT · 3 events in 3 counties and zones

Runoff from heavy rain producing thunderstorms caused ponding of water and minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Runoff from heavy rain producing thunderstorms caused ponding of water and minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 19, 3:00 AM MST, 10 hours earlier.

Area forecast discussion, Jul 19, 3:00 AM MST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 AM MDT THU JUL 19 2007

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
THE STRONG RIDGE OVER THE AREA IS PROJECTED TO CONTINUE ITS VERY SLOW
SLIDE TO THE EAST. MOISTURE WILL CONTINUE ROTATING AROUND THE HIGH
CENTER WITH WEAK DISTURBANCE ENHANCING CONVECTION. SOME OF THESE HAVE
BEEN HARD FOR MODELS TO PICK UP AND ARE NOT DISCERNABLE UNTIL THEY
START FOCUSING CONVECTIVE DEVELOPMENT. PRECIPITAL WATER DROPPED OFF A
LITTLE AT 00Z...BUT STILL AT 3/4 OF AN INCH. AREAS SOUTH OF I-70
SHOULD GET THE BULK OF THE SHOWERS AND THUNDERSTORMS TODAY AS THE
MAIN MOISTURE PLUME IS OVER THAT AREA. BY FRIDAY A DRIER SW FLOW
ALOFT WILL MOVE IN AND DECREASE THE CHANCE OF RAIN AND CLOUD COVER
OVER MOST OF EASTERN UTAH AND NW CO. THE MAIN MOISTURE BAND WILL
SHIFT FURTHER SOUTHER...ALONG THE SOUTHER CO BORDER. WHERE TEMPS WILL
DECREASE A DEGREE OR SO TODAY DUE TO CLOUDS AND MOISTURE CONTENT...
DRIER CONDITIONS FRIDAY WILL ALLOW MAX TEMPS TO REBOUND...BACK UP 3
OR SO DEGREES.

.LONG TERM...SATURDAY THROUGH THURSDAY...
LOW LEVEL MOISTURE WILL REMAIN ENTRENCHED OVER THE REGION AS THE
RIDGE PERSISTS. ALTHOUGH MODELS CONTINUE TO INDICATE A SHIFT IN
ORIENTATION OF THE RIDGE AXIS IN THE POSITIVE AND SLIGHTLY EAST
WHICH WOULD ALLOW ADDITIONAL MOISTURE TO PUSH IN FROM THE SOUTH.
CONVECTION IN NM SHOULD HELP TO PUSH THIS MOISTURE NORTHWARD. A
NUMBER OF SHORT WAVES TRAVERSE AROUND THE RIDGE AND WILL HELP WITH
SHOWER AND THUNDERSTORMS DEVELOPMENT. PLACEMENT AND TIMING OF THESE
SMALL FEATURES IS STILL UNCERTAIN SO SPECIFIC LOCATIONS ARE
DIFFICULT TO PLACE. EXPECT THE AFTERNOON AND EVENING THUNDERSTORMS
FORMING ESPECIALLY OVER THE HIGHER TERRAIN AND THEN DRIFTING OVER
VALLEY LOCATIONS. THE MOISTURE WILL ALSO HELP MODERATE TEMPERATURES
SLIGHTLY KEEPING MOST LOCATIONS BELOW THE CENTURY MARK. CURRENT
FORECAST HOLDING STEADY.

&&

.AVIATION...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THROUGH THE
REST OF THIS WEEK...MAINLY AFTERNOON AND EVENING HOURS...AND MAINLY
OVER THE MOUNTAINS. ALTHOUGH VFR CONDITIONS EXPECTED TO PREVAIL...
SOME STORMS WILL LIKELY PRODUCE MOUNTAIN OBSCURATION AND MVFR
CONDITIONS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM...CJC
LONG TERM...AS
AVIATION...CJC
Hazardous weather outlook, Jul 19, 4:10 AM MST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
510 AM MDT THU JUL 19 2007

COZ001>014-017>023-UTZ022>025-027>029-201200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
510 AM MDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL INCREASE TO SCATTERED
THUNDERSTORMS MAINLY OVER THE HIGHER TERRAIN BY THIS AFTERNOON.
IN ADDITION TO CLOUD TO GROUND LIGHTNING...MANY OF THESE STORMS WILL
PRODUCE GUSTY WINDS UP TO 35 MPH...AND SOME STORMS WILL PRODUCE
LOCALLY HEAVY RAIN AND SMALL HAIL. ISOLATED SHOWERS AND THUNDERSTORMS
WILL LIKELY PERSIST AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EVERY DAY...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. LIGHTNING AND
GUSTY WINDS WILL BE COMMON WITH THE STORMS. A FEW OF THESE STORMS
WILL GENERATE BRIEF HEAVY RAIN SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...ALTHOUGH
REPORTS TO THE NATIONAL WEATHER SERVICE OF HEAVY RAIN...HAIL...AND
ANY WEATHER RELATED DAMAGE WOULD BE GREATLY APPRECIATED.

CUOCO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Routt

When
July 19, 1:00 PM MST to 1:40 PM MST
Where
Routt County, 2 mi N of Hahns Peak
Reported by
Trained Spotter
Coordinates
40.829, -106.930

Forty minutes of moderate rainfall resulted in some large pools of water in low lying areas within the Hahns Peak community.

Heavy Rain, Eagle

When
July 19, 4:00 PM MST to 4:40 PM MST
Where
Eagle County, 2 mi N of Wolcott
Reported by
Trained Spotter
Coordinates
39.729, -106.680

Heavy rain caused some field flooding along Alkali Creek and also washed some gravel onto Highway 131.

Heavy Rain, Pitkin

When
July 19, 6:15 PM MST to 7:00 PM MST
Where
Pitkin County, 2 mi SSW of Redstone to 5 mi SW of Redstone
Reported by
Law Enforcement
Coordinates
39.153, -107.244

Heavy rain washed rocks and debris out of bar ditches and onto Highway 133 in multiple locations along a three mile stretch of the road near McClure Pass.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55464, 55466, 55465.